Hail, Otter Tail
- When
- June 16, 6:10 AM CST to 6:15 AM CST
- Where
- Otter Tail County, 3.6 mi ENE of Pelican Rapids
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.590, -96.010
Reported at Crystal Lake.
Severe thunderstorms that started in southeast ND moved into west central MN in the morning hours where they produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms that started in southeast ND moved into west central MN in the morning hours where they produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 5:31 AM CST, 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 631 AM CDT Mon Jun 16 2025 .KEY MESSAGES... - There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes. - Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. && .UPDATE... Issued at 630 AM CDT Mon Jun 16 2025 Line of strong to severe thunderstorms are currently moving through southeastern ND into west central MN. We have gotten a report of quarter size hail in West Fargo less than 30 minutes ago. These storms have the potential to continue to produce quarter size hail and winds of 60mph. Effective shear remains 30-35kts across SE ND and into west central MN. These storms will continue to move eastward along a frontal boundary and reach lakes country within the next 1-2 hours. Small surges have been denoted on radar indicating the threat for those higher wind gusts. Out towards south central ND we have noticed higher winds gusts from a potential wake low developing. Wind gusts up to 45mph that are non thunderstorm related within the Sheyenne River Valley for the next 1-2 hours. && .DISCUSSION... Issued at 333 AM CDT Mon Jun 16 2025 ...Synopsis... Current radar as clusters of strong to severe thunderstorms in central North Dakota and South Dakota this morning. These clusters have formed linear complex as they shifted toward the east along the boundary. Progression of the linear complex (MCS) has it reaching the Devils Lake Basin through the Sheyenne River Valley after 4AM and the Red River Valley by 7AM. 00Z CAMS continue to show this consensus on timing. Discrete cells have also developed ahead of the boundary and the linear complex. The primary hazards will be damaging winds with the MCS and any discrete cell ahead of the main line may bring large hail and damaging winds. Some of the CAMS (40 percent) want to have storms slowly diminish in intensity and severity as they move eastward (where the environment is slightly more stable). This wouldn't mean no impacts, as the storms in this scenario would still be strong, with a few isolated severe storms still possible. After the linear complex moves east of the forecast area by mid to late morning we may have a brief break in activity before another round of strong to severe thunderstorms develops by the afternoon and continues into the evening hours. This secondary round brings the risk of discrete storms with large hail and damaging winds being the main threat. The threat for tornadoes is low for our area as shear is stronger in central MN. Storms clear the region by the evening and overnight hours, with lingering showers. Otherwise, we are looking at temperatures in the 50s to lower 60s this morning with a few locations reporting patchy dense fog in the southern Red River Valley towards lakes country. This will end as the linear complex moves eastward. As we progress through the work week we will see continued chances for thunderstorms nearly each day across the forecast area. A few stronger storms will be possible both Tuesday and Wednesday afternoon/evening with small hail and gusty winds possible. As our zonal flow continues to dominate the flow aloft, the southwesterly component to the flow helps to usher in warmer and a more humid air mass end of the work week and into next weekend. Signals are there for a surge of instability and moisture to the northern plains. Machine learning has continued to show a 5 to 15 percent chance for strong to severe thunderstorms end of the work week and into next weekend. Timing, development, and storm mode is still uncertain, but eyes will be on our active pattern for the work week and into the weekend. ...Severe Thunderstorm Chances... Current environment ahead of the approaching complex has MUCAPE 1000- 2000 J/kg in central ND and portions of eastern North Dakota, e effective shear of 30kt+, and elevated atmospheric profiles. DCAPE along the frontal boundary (ND/SD border towards eastern ND) is 1000- 1300 J/kg. With the elevated instability, strong DCAPE, and shear of 30kt+ we run the threat of widespread 40-50mph gusts and isolated surges of 60-70mph wind gusts from the MCS as it moves eastward. Over the next several hours, shear and instability remains roughly the same or slightly less. Some CAMS want to decrease the DCAPE and shear over the next several hours across the Red River Valley and into northwestern MN. This would in turn decrease the severity of the storms, but still keep them on the stronger side with gusts of 50mph. Discrete cells ahead of the front pose the risk of hail and wind threats as they quickly pulse and later cluster into the linear complex as it moves eastward. The linear complex will move along the frontal boundary reaching the Devils Lake Basin through the Sheyenne River Valley after 4AM and the Red River Valley after 7AM. Consensus with the CAMS are high on the track of the storms and arrival times. We start to loose certainty as the storms move past the Red River Valley and into north central MN as environmental parameters are not as good to sustain the MCS progression. None the less we will continue to monitor the upstream reports, radar, and conditions for the linear complex. There will be a brief break in activity by the late morning as the MCS exists the region. By the late morning and into the evening hours environmental parameters improve with shear reaching 35kts, instability reaches up to 2500 J/kg, and moisture advection is strong. A cold front associated with the system starts to push down through eastern ND and northwestern MN by the late morning and afternoon, with storm development after 1pm. These storms will start out discrete, with the primary hazards of large hail and damaging winds. CAMS show development of these storms within the Red River Valley towards northwestern MN. This will all be dependent on the progression of the cold front and how much recovery in the environment happens after the morning convection. None the less the discrete cells grow upscale and start to cluster and form another linear complex by the mid to late afternoon. They begin to exit the region and head for central MN by the evening hours. After the system passes, conditions improve and isolated showers remain across the forecast region. We expect further thunderstorm chances through the week, with the potential for a few stronger storms at times. Main threats would be lightning, small hail, and gusty winds. A more robust signal in long term guidance Friday through Sunday, when our flow turning toward the SW and strong surges of moisture and instability move through the plains. Machine learning has picked up on this signal and denoted a 5 to 15 percent chance for strong to severe storms Friday and into next weekend. It will be an active weather week ahead so have a way to receive alerts! && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 630 AM CDT Mon Jun 16 2025 Line of strong to severe thunderstorms are moving through southeastern North Dakota affecting the FAR TAF location. Erratic winds, quarter size hail, and frequent lightning are possible for the next hour. Thunderstorms will continue to affect FAR through the morning hours. GFK, DVL, and TVF remain on the northern side of the thunderstorms, but still may see VCTS through the morning. Right now those TAF locations are seeing Rain with visibility reductions. BJI sees rain and thunderstorms later this morning and through the afternoon. Further thunderstorm chances for GFK, TVF, FAR, and BJI this afternoon and evening with the potential for strong to severe storms. Ceilings will remain IFR to MVFR for all sites through the morning with improvements later this afternoon and evening from west to east. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...Spender AVIATION...Spender
Hazardous Weather Outlook National Weather Service Grand Forks ND 417 AM CDT Mon Jun 16 2025 MNZ017-023-024-027>032-040-NDZ053-170930- South Beltrami-South Clearwater-Hubbard-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 417 AM CDT Mon Jun 16 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>003-007>009-013>016-022-NDZ027-029-030-038-039-049-052- 170930- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- 417 AM CDT Mon Jun 16 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There remains a 1 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ004>006-NDZ006>008-014>016-024-026-028-054-170930- Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Griggs-Western Walsh- 417 AM CDT Mon Jun 16 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms today, with a few being on the stronger side. In the strongest storms primary hazards will be lightning, small hail, and gusty winds .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
542 AM CDT Mon Jun 16 2025
MNZ029-040-NDZ049-053-161115-
Grant MN-Wilkin MN-Ransom ND-Richland ND-
542 AM CDT Mon Jun 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GRANT...WILKIN...
NORTHEASTERN RANSOM AND RICHLAND COUNTIES THROUGH 615 AM CDT...
At 541 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheldon to Lake Traverse Reservation.
Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Wyndmere, Fairmount, Abercrombie,
and Walcott.
This includes Interstate 29 between mile markers 1 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 9744 4663 9660 4614 9627 4611 9627
4611 9624 4594 9613 4594 9626 4602 9627
4602 9657 4594 9656 4594 9699
TIME...MOT...LOC 1041Z 270DEG 44KT 4662 9739 4594 9709
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
545 AM CDT Mon Jun 16 2025
MNZ003-NDZ039-161130-
Clay MN-Cass ND-
545 AM CDT Mon Jun 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CLAY AND CASS COUNTIES
THROUGH 630 AM CDT...
At 545 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ayr to near Sheldon. Movement was east at 60
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Mapleton.
This includes the following highways...
Interstate 29 between mile markers 49 and 92.
Interstate 94 in North Dakota between mile markers 314 and 6.
Interstate 94 in Minnesota between mile markers 314 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4724 9700 4706 9667 4663 9660 4663 9744
4706 9768
TIME...MOT...LOC 1045Z 250DEG 52KT 4704 9747 4666 9745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LynchPreliminary Local Storm Report
National Weather Service Grand Forks ND
626 AM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM Hail West Fargo 46.87N 96.90W
06/16/2025 M1.00 Inch Cass ND Trained Spotter
&&Special Weather Statement
National Weather Service Grand Forks ND
651 AM CDT Mon Jun 16 2025
MNZ030-161215-
West Otter Tail MN-
651 AM CDT Mon Jun 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTTER TAIL COUNTY
THROUGH 715 AM CDT...
At 650 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lawndale, or 22 miles northwest of Fergus Falls, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pelican Rapids, Lake Lida, Rothsay, Erhard, Maplewood State Park, and
Dunvilla.
This includes the following highways...
Interstate 94 in North Dakota between mile markers 39 and 41.
Interstate 94 in Minnesota between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4662 9627 4663 9622 4663 9618 4664 9617
4671 9591 4652 9592 4643 9628
TIME...MOT...LOC 1150Z 249DEG 13KT 4658 9627
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LynchPreliminary Local Storm Report
National Weather Service Grand Forks ND
654 AM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM Hail Fargo 46.88N 96.80W
06/16/2025 M1.00 Inch Cass ND Public
University & 32nd Ave S with picture.
0631 AM Hail 1 E Moorhead 46.86N 96.72W
06/16/2025 E0.50 Inch Clay MN Public
Report from mPING: Half-inch (0.50 in.).
&&Preliminary Local Storm Report
National Weather Service Grand Forks ND
705 AM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM Tstm Wnd Gst 4 SE Moorhead 46.82N 96.70W
06/16/2025 M52 MPH Clay MN AWOS
Moorhead KJKJ AWOS peak gust.
0625 AM Tstm Wnd Gst 5 S Dilworth 46.80N 96.70W
06/16/2025 M52 MPH Clay MN Mesonet
Meassured at MN DOT RWIS site along I-94.
&&The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 12:07 UTC.
1 hail. Local standard time, as filed.
Reported at Crystal Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272652.